Alert archive / Wyoming / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 17, 2019, 3:01 PM MDT for Laramie County, Wyoming. It was in force for 114 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2019, 3:01 PM MDT (21:01 UTC)
- Expired
- Jun 17, 2019, 4:55 PM MDT
- In force
- 114 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:40 PM MDT | FLASH FLOOD | Se Cheyenne, WY | AMES UNDERPASS CLOSED DUE TO FLOODING. |
| Jun 17, 4:00 PM MDT | FLASH FLOOD | Se Cheyenne, WY | BUSINESS ON LINCOLN AVENUE FLOODED. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WGUS55 KCYS 172101 FFWCYS WYC021-180000- /O.NEW.KCYS.FF.W.0009.190617T2101Z-190618T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 301 PM MDT Mon Jun 17 2019 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... South central Laramie County in southeastern Wyoming... * Until 600 PM MDT. * At 301 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Hillsdale, Fox Farm-College and South Greeley High. Additional rainfall amounts of one inch are possible in the warned area. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 16. Interstate 80 in Wyoming between mile markers 357 and 379. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491 $$ Rubin
2 follow-up statements
422 WGUS75 KCYS 172201 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 401 PM MDT Mon Jun 17 2019 WYC021-180000- /O.CON.KCYS.FF.W.0009.000000T0000Z-190618T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laramie WY- 401 PM MDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR SOUTH CENTRAL LARAMIE COUNTY... At 359 PM MDT, Doppler radar indicated showers and a few thunderstorms producing light rain across the warned area. Up to two inches of rain has already fallen. Some locations that will experience flooding include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Hillsdale, Fox Farm-College and South Greeley High. Additional rainfall amounts of one quarter of an inch are possible in the warned area. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 16. Interstate 80 in Wyoming between mile markers 357 and 379. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491 $$ Rubin
394 WGUS75 KCYS 172255 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 455 PM MDT Mon Jun 17 2019 WYC021-172304- /O.CAN.KCYS.FF.W.0009.000000T0000Z-190618T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Laramie WY- 455 PM MDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LARAMIE COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4121 10492 4124 10448 4100 10446 4100 10491 $$ Rubin
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:19 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 17, 1:19 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 119 PM MDT Mon Jun 17 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 117 PM MDT Mon Jun 17 2019 Tonight...Scattered thunderstorms, some strong, have already erupted across our counties as of early afternoon. With CAPE from 1500 to 2000 J/Kg across our southeast counties, and weak shear, we may see isolated severe storms through early evening, with the main threat being large hail. Showers and thunderstorms will decrease in areal coverage after midnight across western Nebraska. Tuesday...Another day with scattered to numerous showers and thunderstorms in the afternoon and evening, with a moist atmosphere in place and a surface trough to focus the convection across our counties. Temperatures will be kept relatively cool with all the cloud cover and precipitation coverage. Wednesday...Drier and warmer weather expected as west northwest flow aloft and near the surface helps to dry out the atmosphere somewhat. Still a chance for late day showers and thunderstorms mainly along and east of Interstate 25. .LONG TERM...(Thursday through Monday) Issued at 117 PM MDT Mon Jun 17 2019 Thursday...Isolated to scattered late day showers and thunderstorms expected as brisk west southwest flow aloft develops and there is an increase in low and mid level moisture with a disturbance aloft moving overhead. Friday...Cooler with an increased coverage of afternoon and evening shower and thunderstorm coverage in the wake of a passing cold front and with deeper low and mid level moisture in place. Saturday...Continued relatively cool and showery with a trough aloft over Utah, and weak disturbances ejecting northeastward across our counties over the moist low and mid levels. Sunday...The trough aloft moves overhead continuing the chance for afternoon and evening showers and thunderstorms, although temperatures will be slightly warmer with more sunshine. Monday...The warming trend continues as a low amplitude ridge aloft builds overhead. With enough low and mid level moisture present, expect isolated late day showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through Tuesday morning) Issued at 1128 AM MDT Mon Jun 17 2019 Tricky and complicated Aviation forecast today and tonight with numerous showers and thunderstorms expected this afternoon followed by ongoing showers and thunderstorms/periods of fog tonight. Thunderstorms have already started to develop in the mountains and should move eastward into the eastern plains and gradually redevelop further west this afternoon through late this evening as potent disturbance aloft moves across the area. Believe most areas will see a decent coverage of thunderstorms so kept VCTS or TSRA for each terminal. After the thunderstorm coverage decreases a bit tonight, areas of fog may develop for all western Nebraska terminals and KCYS as well. There is the potential for isolated to widely scattered thunderstorms to redevelop overnight, especially across southeast Wyoming and the northern Nebraska panhandle. Will keep this out of the area TAF for now (past 06z) due to low confidence. Thunderstorms this afternoon and evening may contain gusty winds, hail, and moderate-high turbulence. && .FIRE WEATHER... Issued at 117 PM MDT Mon Jun 17 2019 Minimal concerns through Tuesday due to cooler temperatures and the coverage of showers and thunderstorms. Warmer temperatures and less coverage of showers and thunderstorms for Wednesday and Thursday will lead to lower afternoon humidities. Afternoon humidities will be higher for Friday and the weekend. && .HYDROLOGY... Issued at 117 PM MDT Mon Jun 17 2019 Hydrologic concerns will continue for the Upper North Platte and Laramie Rivers and their tributaries due to a ripe high elevation snow pack and increasing chances for rain on snow-melt today through Tuesday. Latest RFC forecasts maintain minor flood potential near Saratoga and along portions of the Laramie Watershed. Current model QPF indicates the potential for significant precipitation above 9000 feet in the form of rain with daytime temperatures in the 50s and nighttime low temperatures around 37 degrees. Runoff due to saturated soils will likely cause streams and rivers to rise through Tuesday. A River Flood Warning remains in effect for the Upper North Platte River near Saratoga. Additional flood watches and warnings may be required with the potential for heavy slow-moving convection. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...TJT FIRE WEATHER...RUBIN HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 17, 10:41 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1041 AM MDT Mon Jun 17 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1041 AM MDT Mon Jun 17 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms will redevelop late this morning and continue into the evening. There is a Marginal to Slight Risk for severe thunderstorms producing wind gusts to 60 mph and large hail south of a line from Alliance to Laramie. Locally heavy rainfall may cause minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered to numerous thunderstorms are expected Tuesday. Locally heavy rainfall is possible. Isolated thunderstorms are forecast Wednesday and Thursday, becoming scattered Friday through Sunday. .Spotter information statement... Spotter activation may be required from late this morning until early evening south of a line from Alliance to Laramie. WYZ104-105-109>115-181030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1041 AM MDT Mon Jun 17 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will redevelop late this morning and continue into the evening. Severe weather is not expected, however gusty winds and locally heavy rainfall are possible. A ripe snow pack remains above 9000 feet over the mountains, and rain on snow-melt could cause flooding concerns. Be alert for rapid increases in flow through area rivers and streams. A River Flood Warning continues for the Upper North Platte River at Saratoga. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered to numerous thunderstorms are expected Tuesday. Locally heavy rainfall is possible. Isolated thunderstorms are forecast Wednesday and Thursday, becoming scattered Friday through Sunday. .Spotter information statement... Spotter activation will not be required.
In the hours before
Local storm report, Jun 17, 1:53 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 4 N POTTER 41.28N 103.31W
06/17/2019 E1.75 INCH CHEYENNE NE FIRE DEPT/RESCUE
&&
RUBINSpecial weather statement, Jun 17, 2:07 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 207 PM MDT Mon Jun 17 2019 WYZ116>118-172045- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 207 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Crystal Lake Campground, or 15 miles west of Cheyenne, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal Lake Campground, Buford, Granite Springs Reservoir, North Crow Campground, Ranchettes, Granite Springs Campground, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 23. Interstate 80 in Wyoming between mile markers 332 and 374. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4123 10538 4136 10466 4101 10451 4100 10533 TIME...MOT...LOC 2007Z 262DEG 28KT 4112 10508 Trudel
Special weather statement, Jun 17, 2:25 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT Mon Jun 17 2019 NEZ054-172115- Kimball NE- 225 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIMBALL COUNTY UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Kimball Airport, or 11 miles south of Kimball. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Kimball County. LAT...LON 4113 10378 4115 10355 4100 10351 4100 10378 TIME...MOT...LOC 2024Z 057DEG 4KT 4106 10365 Rubin
Special weather statement, Jun 17, 2:36 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Mon Jun 17 2019
NEZ003-021-172115-
Box Butte NE-Morrill NE-
236 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alliance and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 10272 4206 10307 4214 10298 4205 10270
4201 10270 4200 10267 4181 10268
TIME...MOT...LOC 2035Z 309DEG 15KT 4205 10294
TrudelSpecial weather statement, Jun 17, 2:53 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 253 PM MDT Mon Jun 17 2019 WYZ117>119-172145- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 253 PM MDT Mon Jun 17 2019 ...SPECIAL WEATHER STATEMENT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over Cheyenne, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Hillsdale around 340 PM MDT. Burns around 345 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 10 and 15. Interstate 80 in Wyoming between mile markers 360 and 386. LAT...LON 4102 10484 4120 10485 4127 10436 4100 10434 TIME...MOT...LOC 2052Z 267DEG 16KT 4112 10475 Rubin
Special weather statement, Jun 17, 2:59 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 259 PM MDT Mon Jun 17 2019 WYZ108-172145- Goshen County WY- 259 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near Jay Em, or 22 miles north of Torrington, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Goshen County, including the following locations... Hwy 85 At Dry Rawhide Creek. LAT...LON 4241 10442 4244 10429 4227 10406 4219 10440 TIME...MOT...LOC 2059Z 335DEG 13KT 4237 10434 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:41 PM MDT | Special Weather Statement | CYS | Goshen | 34 min |
| Jun 16, 9:10 PM MDT | Special Weather Statement | CYS | Carbon | 35 min |
| Jun 16, 9:30 PM MDT | Special Weather Statement | CYS | Carbon | 30 min |
| Jun 16, 11:24 PM MDT | Special Weather Statement | CYS | Albany | 51 min |
| Jun 16, 11:34 PM MDT | Special Weather Statement | CYS | 41 min | |
| Jun 16, 11:58 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 47 min |
| Jun 17, 12:41 AM MDT | Special Weather Statement | CYS | Albany | 49 min |
| Jun 17, 1:25 AM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jun 17, 2:13 AM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| Jun 17, 11:25 AM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jun 17, 2:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jun 17, 2:53 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| Jun 17, 2:59 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jun 17, 4:19 PM MDT | Flash Flood Warning | CYS | Laramie | 2 hr |
| Jun 17, 4:38 PM MDT | Flash Flood Warning | CYS | Laramie | 112 min |
| Jun 17, 4:59 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jun 17, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Jun 17, 5:37 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
Nearby
Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.